Medicines That Can Cause Headache

Many prescription and non-prescription medicines and supplements can cause headaches. A few examples are:

  • Medicines that contain hormones, such as birth control pills and hormone therapy for menopause.
  • Medicines for erection problems.
  • Caffeine (because of caffeine withdrawal).
  • Some heart and blood pressure medicines.
  • Vitamins.

Often, if you stop taking the medicine or take a smaller dose, your headache will go away. If you suspect your headache is caused by a prescription medicine, talk with your doctor about your side effects. Do not stop taking the medicine until you have spoken with your doctor.

Think about whether non-prescription medicines, alcohol, or caffeine are causing your headache. Try limiting the use of these to see if your headache goes away. Use caution with alternative therapies. Some alternative therapies may cause headaches. Talk to your doctor about any alternative therapies you are using.

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches. A pain medicine may work for a limited period of time, but as the effect wears off, the headache returns, often worse than it was before. The person then takes more pain medicine, the effects again wear off, and the headache returns (rebound headache). Medicines that can cause rebound headaches include:

  • Non-prescription medicines, such as acetaminophen, aspirin, or non-steroidal anti-inflammatory drugs (NSAIDs).
  • Prescription pain medicines, such as codeine or hydromorphone.

If you think your headache may be caused by a non-prescription medicine and you feel you need to continue taking it, talk with your doctor.

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Anne C. Poinier, MD - Internal Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine

Current as ofFebruary 6, 2018

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: